Alert archive / Minnesota / Small Craft Advisories in 2012

Small Craft Advisory 44, NWS Duluth, MN

October 3, 2012

NWS Duluth, MN issued this small craft advisory at Oct 3, 2012, 3:36 PM CDT. It took effect at Oct 4, 2012, 4:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2012, 3:36 PM CDT (20:36 UTC)
In effect from
Oct 4, 2012, 4:00 AM CDT
Expired
Oct 4, 2012, 3:19 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Oct 3, 3:34 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 3, 3:34 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT WED OCT 3 2012

.SHORT TERM...

TONIGHT THROUGH THURSDAY NIGHT...

WINTER STORM TO IMPACT PARTS OF NORTH CENTRAL MINNESOTA THURSDAY
THROUGH FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE NEAR
INTERNATIONAL FALLS AND AREAS NORTH AND WEST. OTHER AREAS OF THE
NORTHLAND WILL SEE LIGHT SNOW AND FEEL THE ONSET OF A VERY COLD
AIR MASS.

A POTENT UPPER TROUGH IS CURRENTLY DIGGING INTO THE NRN PLAINS AND
AN ASSOCIATED SFC LOW IS BEGINNING TO LIFT E/NEWD ALONG A SFC
BOUNDARY EXTENDING FROM NW NEB INTO NRN ONTARIO. THIS SFC LOW IS
EXPECTED TO MOVE INTO CENTRAL MN TONIGHT AND CONTINUE TO SPREAD
PRECIPITATION IN THE FORM OF RAIN ACROSS NRN MN. BY TOMORROW
AFTERNOON THE LOW SHOULD BE MOVING INTO WRN ONTARIO.

THIS SYSTEM IS A TIGHTLY WRAPPED UPPER LOW WITH A STRONG COUPLET
OF COLD ARCTIC AIR AND WARM MOIST SUB-TROPICAL AIR. THE
COMBINATION OF THESE TWO AIR MASSES WILL PRODUCE A WELL DEFINED
BAROCLINIC ZONE...INITIALLY ON THE LEADING EDGE OF THE SYSTEM AND
EVENTUALLY WRAP AROUND THE BACK SIDE OF THE SYSTEM AND ENHANCE THE
DEFORMATION ZONE. AN INTENSE AREA OF MID/LOW LEVEL F-GEN WITHIN
THE DEFORMATION ZONE COMBINED WITH ENOUGH MOISTURE WILL PRODUCE A
PERIOD OF MDT TO OCCASIONALLY HEAVY PRECIPITATION. THE VERY COLD
AIR IS EXPECTED TO MOVE IN DURING THE LATE AFTERNOON/EARLY EVENING
THURSDAY. AT WHICH TIME...MOST OF THE RAIN WILL QUICKLY TRANSITION
TO SNOW. THE HEAVIEST SNOW IS EXPECTED TO FALL DURING THE EVENING
HOURS WITH A QUICK 2 TO 4 INCHES POSSIBLE AROUND INTERNATIONAL
FALLS AND POINTS WEST AND NORTH.

WILL LIKELY SEE A FEW LIGHT SNOW SHOWERS AS FAR SOUTH AS THE TWIN
PORTS...BUT ACCUMULATIONS WILL BE ONE INCH OR LESS...AND LIKELY
ONLY TRACE AMOUNTS SOUTH OF DULUTH BY LATE THUR NIGHT. THE MAIN
AREA OF SIGNIFICANT SNOW WILL BE NORTH OF A LINE FROM BEMIDJI TO
HIBBING TO ELY. BY THE TIME THE SNOW ENDS FRIDAY AFTERNOON...THIS
AREA COULD SEE 4 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE INTO NW KOOCHICHING COUNTY. THE WINTER STORM WATCH FOR
THIS AREA IS BEING UPGRADED TO AN ADVISORY. KOOCHICHING COUNTY MAY
NEED TO BE UPGRADED TO A WARNING DURING THE OVERNIGHT TONIGHT IF
CONDITIONS APPEAR FAVORABLE.

MUCH OF THE GUIDANCE HAS TRENDED TO THE NORTH AND WEST WITH THE
HEAVIEST SNOW...BUT CONDITIONS COULD TREND QUICKLY BACK TO THE
EAST. SO...WILL NEED TO KEEP A CLOSE EYE ON THE SITUATION AS IT
EVOLVES.

THE MAIN STORY FOR AREAS TO THE SOUTH WILL BE THE TEMPERATURES.
OVERNIGHT TONIGHT TEMPS WILL BE VERY MILD WITH LOWS IN THE 40S.
THEN BY THURSDAY MORNING...TEMPS WILL WARM QUICKLY INTO THE MID TO
UPPER 50S ACROSS THE ERN COUNTIES...WITH STABILIZING TEMPS TO THE
WEST AS THE COLD AIR BEGINS TO ADVECT IN. DURING THE
AFTERNOON...THE COLD AIR WILL BLAST IN WITH GUSTY WEST WINDS.
BASICALLY...YOU WILL FEEL THE COLD FRONT. TEMPERATURES WILL DROP
THROUGH THE AFTERNOON AND INTO THE EVENING WITH OVERNIGHT LOWS
INTO THE MID 20S TO LOWER 30S. WIND CHILL VALUES WILL BE IN THE
TEENS AND LOWER 20S.

.LONG TERM...

FRIDAY THROUGH WEDNESDAY...

LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WILL BE MOVING OFF
FRIDAY...BUT WE EXPECT A GOOD CHANCE FOR SNOW SHOWERS OR LIGHT SNOW
OVER FAR NORTHERN MINNESOTA TO CONTINUE THROUGH THE DAY FRIDAY. WE
HAVE AN ADDITIONAL DUSTING TO 2 INCHES IN SPOTS OVER FAR NORTHERN
MINNESOTA. MODELS IN DECENT AGREEMENT SUPPORTING HIGHER POPS OVER
THE FAR NORTH. WE HAVE A CHANCE FOR RAIN OR SNOW SHOWERS FURTHER
SOUTH AS WELL...AS THERE SHOULD BE PLENTY OF LOW LEVEL RH ALONG WITH
CYCLONIC FLOW. FRIDAY WILL BE BLUSTERY WITH TEMPERATURES RANGING
FROM THE MID THIRTIES TO MID FORTIES...WARMEST OVER NORTHWEST
WISCONSIN.

EMPHASIS SHIFTS TO THE SOUTH SHORE OF LAKE SUPERIOR FRIDAY NIGHT
WITH NORTHERLY WINDS DEVELOPING OVER LAKE SUPERIOR...WITH 850MB
TEMPS FORECAST TO DROP TO -6C TO -8C. THE WESTERN LAKE SUPERIOR BUOY
AND UMD BUOY OUTSIDE OF DULUTH...BOTH SHOWED LAKE TEMPS AROUND
10C...SO THERE SHOULD BE PLENTY OF LOW LEVEL INSTABILITY TO SUPPORT
SNOW SHOWERS. MODELS DO FORECAST SOME SIGNIFICANTLY DRIER AIR TO
MOVE OVER THE LAKE LATE FRIDAY NIGHT...SO THAT COULD CAUSE THE SNOW
SHOWERS TO DIMINISH LATE. SEVERAL INCHES OF ACCUMULATION WILL BE
POSSIBLE ACROSS THE SNOWBELT OF ASHLAND AND IRON COUNTIES.

HIGH PRESSURE BUILDS IN SATURDAY...DIMINISHING PRECIPITATION
CHANCES. ANOTHER AREA OF LOW PRESSURE MAY BRING SOME LIGHT PRECIP TO
THE FAR NORTH SUNDAY.

A STRONGER LOW WILL BRING A BETTER CHANCE FOR PRECIPITATION TO THE
REGION MONDAY AND TUESDAY. TEMPS ARE COOLER DURING THIS PERIOD...BUT
IT SHOULD BE WARM ENOUGH FOR MOSTLY RAIN DURING THE DAY MONDAY AND
TUESDAY...WITH SOME RAIN AND SNOW MIX IN SPOTS MONDAY NIGHT.
SIGNIFICANT SNOWFALL IS NOT EXPECTED.

TEMPERATURES WILL WARM FROM HIGHS IN THE LOWER TO MID FORTIES
SATURDAY...TO MID FORTIES TO AROUND 50 SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...18Z TAFS...

MAINLY VFR CONDITIONS WERE OCCURRING OVER THE CWA THIS
AFTERNOON...BUT THERE WAS SOME SMOKE REDUCING VSBYS IN SPOTS OVER
FAR NORTHERN MINNESOTA. WE ADDED SOME VSBY REDUCTION AT KHIB FOR
SMOKE AS WELL THROUGH THE AFTERNOON.

LOW PRESSURE WILL IS FORECAST TO MOVE NORTHEAST INTO CENTRAL TO
NORTHERN MINNESOTA...DEPENDING ON THE MODEL...THEN CONTINUE INTO
ONTARIO THURSDAY EVENING. STRONG WINDS WILL BE DEVELOPING BEHIND
THIS SYSTEM.

MID-UPPER LEVEL CLOUDS WILL THICKEN THIS AFTERNOON INTO THIS EVENING FROM
WEST TO EAST...THEN LOWER TO MVFR OVER MOST TAF SITES EITHER LATE
TONIGHT OR THURSDAY MORNING. THERE IS A CHANCE FOR SOME LIGHT RAIN
OR SPRINKLES THIS AFTERNOON AT KINL...BUT A BETTER CHANCE FOR RAIN
WILL OCCUR LATE EVENING AND OVERNIGHT. PRECIPITATION TYPE SHOULD
BE MAINLY RAIN AT THE TAF SITES THROUGH THIS PERIOD...BUT SNOW
WILL BECOME MORE LIKELY IN WESTERN AREAS AFTER 18Z THURSDAY.

&&

.POINT TEMPS/POPS...
DLH  49  53  34  42 /  10  50  40  30
INL  37  48  26  36 /  60  70  70  60
BRD  45  46  30  43 /  30  50  30  20
HYR  48  54  29  43 /  10  30  20  20
ASX  46  59  33  44 /  10  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 4 PM THURSDAY TO 7 PM CDT FRIDAY
     FOR MNZ010-011-018.

WI...NONE.
LS...GALE WARNING FROM 7 PM THURSDAY TO 1 PM CDT FRIDAY FOR LSZ121-
     144>148.

     SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM CDT THURSDAY FOR LSZ144-
     145.

     SMALL CRAFT ADVISORY FROM 4 AM THURSDAY TO 10 PM CDT FRIDAY FOR
     LSZ140>143.

&&

SHORT TERM...TENTINGER
LONG TERM....MELDE
AVIATION...MELDE
Hazardous weather outlook, Oct 3, 5:07 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
507 AM CDT WED OCT 3 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
507 AM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH WAS ISSUED FOR KOOCHICHING...NORTHERN
ITASCA...AND NORTHERN ST LOUIS COUNTIES DUE TO THE POTENTIAL FOR
MORE THAN 6 INCHES OF SNOW FROM A LIKELY EARLY WINTER STORM SYSTEM
THURSDAY AFTERNOON THROUGH FRIDAY. OTHER PARTS OF THE NORTHLAND
WILL LIKELY GET MEASURABLE SNOW...WITH MUCH OF NORTHERN MINNESOTA
NORTH OF HIGHWAY 2 LIKELY GETTING MORE THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL OBSERVATIONS
AND MEASUREMENTS ON THURSDAY AND FRIDAY.

LSZ121-140>148-041200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
507 AM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THURSDAY AFTERNOON INTO
FRIDAY NIGHT DUE TO THE POTENTIAL HAZARDOUS COMBINATION OF GUSTY
WINDS AND HIGH WAVES OVER THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:42 AM CDTWinter Storm WatchDLHItasca, Koochiching, Saint Louis12 hr
Oct 3, 3:36 PM CDTGale WarningDLH48 hr
Oct 3, 3:46 PM CDTWinter Weather AdvisoryDLHItasca, Koochiching, Saint Louis29 hr

Nearby

Small Craft Advisories in Minnesota, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.